Magnesium and sleep??


I have problems sleeping. I have read that magnesium (not sure which sort??) can help you sleep?? But, on the other hand I have read that it can keep you awake??.......... ***My legs wont stop moving (at this moment I have forgotten what this is called.......apologies it is one of thise forgetful days!!).

Also, is there a product that helps with depression that is taken with magnesium?? I read this somewhere on this forum.......the label began with "L...and the numbers??"

Hope you are all OK today?? Im having one of those 'brain fogging' days......that we all get...


10 Replies

  • Magnesium citrate makes people a bit sleepy. It certainly has that effect on me, although it isn't a very strong effect.

    Avoid magnesium oxide, it is just a waste of money, the body doesn't absorb it well.

    Are you talking about having restless legs? Magnesium is good for this and helps many people. Another cause is having low iron/ferritin.

    Sorry, I can't think of the depression treatment you are thinking of.

  • I take Epsom Salts (magnesium sulphate) baths. It really helps with restless legs and helps me sleep. I add 2 cups to my bath water and soak for at least 20 minutes.

  • The supplement that you may be referring to for depression may be Lithium. There is a lithium orotate product that is available OTC (I am in the states). Dr. Jonathan Wright has a 2 part paper on the web on the use of lithium that you might like to google and read.

    This is NOT the high dose prescription lithium that is used to treat bipolar disorder. This is a low, low dose of lithium.. 5 mg - 15 mgs per day. It also enhances b 12 absorption. Lithium is a mineral often found naturally in water supplies. It's effect can be very subtle. Often family members notice a change in you before you notice it...... less moody, brighter, less irritable. I have taken it for several years, mainly for it's brain saving attributes but it also mellows me out. I don't get as bent out of shape over little things.

    You might also look up lithium orotate on Amazon and read the reviews. I use the

    Advanced Research brand. Don't be put off by the label. It says 120 mgs but... it

    actually delivers only 4 + mgs of real, elemental lithium.

    The magnesium recommended by others is an excellent idea for restless leg syndrome. Magnesium at higher doses can cause loose bowels so don't over do it.

  • If you have brain fog, consider adding t3 to your current thyroid medication. T3 gives you instant clarity.

  • Hi,

    This sounds good...... I am taking NDT (Thyroid s from Thailand), will it do any harm to take more T3? and can you tell me where I can get T3 on its own from..........I really think that I do need moreT3..

    Thankyou so much for your support........


  • Magnesium oil massaged into your legs at night might help. MariLiz

  • Thanks for this reply MarliLiz. I will try this.

  • Magnesium citrate is a mild laxative so be wary of taking too much lol. I bought citrate specifically for this reason as I suffer constipation related IBS. 400mcg each morning and I don't have constipation ;)

    I've been taking it for nearly 5 mths now and can't say it's made any difference to my sleep. I don't sleep well, wake up several times a night :/

  • The citrate is just an irritant for the bowel, really, so that is why it works as a laxative. That means that very little of the magnesium gets absorbed, as far as I understand it.

    If you have constipation, then you are still hypothyroid, I would say. What kind of thyroid meds are you on? T4 only?

    And "irritable bowel syndrome" is not really a thing, in my humble opinion. It is just a fancy label so that the doctor can write on his bills that he diagnosed you with something.

    If you are hypothyroid with bowel issues, then you are not being medicated properly. T3 or a med with t3 and t4 will usually take care of bowel problems with time, so I have been told by people who have used it longer than me.

    Just my two cents, I'm not an expert.

    Insomnia is also a typical sign of hypothyroidism, so it sounds to me like you might need to change your meds.

  • You're actually wrong northern-lights, magnesium citrate is very gentle on the stomach, and one of the recommended derivatives of magnesium as it has good levels of magnesium in it.

    This link to Natural News explains the various forms of magnesium :)

You may also like...